Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 151, NWS Morristown, TN

May 22, 2011Blount County, Monroe County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 22, 2011, 4:53 PM EDT for Blount County, Monroe County, Tennessee. It was in force for 67 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2011, 4:53 PM EDT (20:53 UTC)
Expired
May 22, 2011, 6:00 PM EDT
In force
67 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Blount County, TN, Monroe County, TN

The radar

The Knoxville radar (KMRX), 93 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 5:40 PM EDTTSTM WND DMGTownsend, TNA FEW TREES AND POWERLINES DOWN IN THE TOWNSEND AREA. REPORTED BY DISPATCH
May 22, 6:10 PM EDTTSTM WND DMGTownsend, TNSEVERAL TREES AND POWERLINES DOWN IN AND AROUND THE TOWNSEND AREA. REPORTED BY DISPATCH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 47 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 2:18 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.9 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1543 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1543 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1025 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

076 
WUUS54 KMRX 222053
SVRMRX
TNC009-123-222200-
/O.NEW.KMRX.SV.W.0151.110522T2053Z-110522T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
453 PM EDT SUN MAY 22 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLOUNT COUNTY IN EAST TENNESSEE...
  EASTERN MONROE COUNTY IN EAST TENNESSEE...

* UNTIL 600 PM EDT

* AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10
  MILES WEST OF TAPOCO...OR 15 MILES EAST OF MADISONVILLE...AND   
WAS MOVING NORTH AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  MARYVILLE...ALCOA...EAGLETON VILLAGE...CITICO BEACH...TALASSEE...
  HAPPY VALLEY...CLOVER HILL...FRIENDSVILLE...CADES COVE...WALLAND...
  WILDWOOD AND TOWNSEND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM THIS 
EVENING.

&&

LAT...LON 3528 8447 3565 8413 3579 8416 3584 8408
      3583 8405 3586 8404 3584 8401 3588 8399
      3580 8374 3557 8366 3552 8387 3541 8401
      3529 8402 3524 8413 3524 8419 3527 8423
      3521 8430
TIME...MOT...LOC 2053Z 202DEG 9KT 3548 8410

$$

DMG
2 follow-up statements
337 
WWUS54 KMRX 222113
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
513 PM EDT SUN MAY 22 2011

TNC009-123-222200-
/O.CON.KMRX.SV.W.0151.000000T0000Z-110522T2200Z/
MONROE TN-BLOUNT TN-
513 PM EDT SUN MAY 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR BLOUNT AND MONROE COUNTIES...

AT 511 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR TALASSEE...OR 17 MILES NORTHWEST OF ROBBINSVILLE...
MOVING NORTHEAST AT 25 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  MARYVILLE...ALCOA...EAGLETON VILLAGE...HAPPY VALLEY...CLOVER
  HILL...FRIENDSVILLE...CADES COVE...TOWNSEND...WALLAND AND WILDWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT 
SUNDAY.

&&

LAT...LON 3528 8447 3565 8413 3579 8416 3584 8408
      3583 8405 3586 8404 3584 8401 3588 8399
      3580 8374 3557 8366 3552 8387 3541 8401
      3529 8402 3524 8413 3524 8419 3527 8423
      3521 8430
TIME...MOT...LOC 2113Z 219DEG 20KT 3551 8401

$$
263 
WWUS54 KMRX 222139
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
539 PM EDT SUN MAY 22 2011

TNC009-123-222200-
/O.CON.KMRX.SV.W.0151.000000T0000Z-110522T2200Z/
MONROE TN-BLOUNT TN-
539 PM EDT SUN MAY 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR BLOUNT AND MONROE COUNTIES...

AT 533 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
 THIS STORM WAS LOCATED NEAR CADES COVE...OR 11 MILES SOUTHEAST OF
MARYVILLE...MOVING NORTHEAST AT 35 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  WALLAND...TOWNSEND AND WILDWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY
EVENING.

&&

LAT...LON 3541 8435 3565 8413 3579 8416 3584 8408
      3583 8405 3586 8404 3584 8401 3588 8399
      3580 8374 3557 8366 3556 8376 3552 8387
      3541 8402
TIME...MOT...LOC 2138Z 225DEG 29KT 3567 8379

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:43 PM EDT, 2 hours 10 minutes earlier.

Area forecast discussion, May 22, 2:43 PM EDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
243 PM EDT SUN MAY 22 2011

.SHORT TERM...(TONIGHT AND MONDAY)...HIGH PRESSURE TO OUR SOUTH AND
EAST WILL KEEP A MOISTER SOUTHWESTERLY FLOW INTO THE AREA.  WITH
INCREASED MOISTURE AND INSTABILITY...EXPECT MORE IN THE WAY OF
CONVECTION FOR THE SHORT TERM.  SOME AFTERNOON CONVECTION ALREADY
FIRING OVER THE AREA...AND SPC HAS ISSUED A SEVERE THUNDERSTORM
WATCH FOR MUCH OF THE AREA THROUGH 01Z.  MODELS ALSO HINT AT SOME
WEAK SHORT WAVE ENERGY PERHAPS BRINGING ADDITIONAL CONVECTION LATER
TONIGHT.  WILL NOT TRY TO TIME CONVECTION AT THIS POINT...BUT WILL
BROAD BRUSH MAINLY CHANCE POPS (EXCEPT SLIGHT CHANCE POPS SOUTH MON)
THROUGH TOMORROW...WITH HIGHEST POPS NORTH AND NORTHWEST ZONES.  MAV
TEMPS GENERALLY LOOK REASONABLE...SO WILL STAY CLOSE.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)...NOT TOO MUCH CHANGE NOTED
IN LATEST MODEL/ENSEMBLE RUNS FROM PREVIOUS RUNS. A SERIES OF WEAK
UPPER-LEVEL DISTURBANCES WILL CONTINUE TO RIPPLE THROUGH A
LOW-AMPLITUDE FLOW AS A QUASI-STATIONARY SURFACE BOUNDARY LURKS JUST
TO OUR NORTH THROUGH MID-WEEK. POTENTIALLY MORE SIGNIFICANT SYSTEM
STILL ON TRACK TO AFFECT THE SOUTHERN APPALACHIAN REGION BY LATE
WORK WEEK. STILL SIGNIFICANT DIFFERENCES IN TIMING BETWEEN THE ECMWF
AND GFS MODELS. TENDED TO FAVOR FASTER GFS SOLUTION SINCE IT HAS
SUPPORT OF MOST OF THE GEFS ENSEMBLE MEMBERS. FOR TEMPS...GENERALLY
DID NOT DEVIATE MUCH FROM MAV/MEX GUIDANCE.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             67  89  66  89  66 /  30  20  20  20  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  66  88  65  88  65 /  30  30  30  20  20
OAK RIDGE, TN                       64  89  64  88  65 /  40  40  30  20  20
TRI CITIES AIRPORT, TN              58  85  58  86  58 /  30  30  30  30  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

LDW/LCM
Hazardous weather outlook, May 22, 3:01 PM EDT, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
301 PM EDT SUN MAY 22 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-231915-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
301 PM EDT SUN MAY 22 2011 /201 PM CDT SUN MAY 22 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED TODAY AND TONIGHT. A FEW OF
THESE STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL
THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED TO ISOLATED THUNDERSTORMS CAN BE EXPECTED AGAIN MONDAY. A
FEW OF THESE STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS AND
LARGE HAIL THE PRIMARY THREATS.

A COLD FRONT WILL BE APPROACHING FROM THE WEST ON THURSDAY...WITH
THUNDERSTORMS EXPECTED. SOME OF THESE THUNDERSTORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY...TONIGHT AND/OR
MONDAY...AND AGAIN ON THURSDAY.

In the hours before

Special weather statement, May 22, 2:06 PM EDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
206 PM EDT SUN MAY 22 2011

TNZ012-013-035-221845-
CAMPBELL TN-MORGAN TN-SCOTT TN-
206 PM EDT SUN MAY 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...CAMPBELL AND SCOTT
COUNTIES UNTIL 245 PM EDT...

AT 205 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF WARTBURG...MOVING NORTHEAST
AT 30 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HUNTSVILLE...
SUNBRIGHT...ELGIN...SLICK ROCK...NORMA...SMOKEY JUNCTION AND ROYAL
BLUE.

LCM
Special weather statement, May 22, 2:45 PM EDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
245 PM EDT SUN MAY 22 2011

TNZ012>014-035-036-221945-
ANDERSON TN-CAMPBELL TN-CLAIBORNE TN-MORGAN TN-SCOTT TN-
245 PM EDT SUN MAY 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...EXTREME WESTERN
CLAIBORNE...CAMPBELL...EXTREME WESTERN ANDERSON AND SCOTT COUNTIES
UNTIL 345 PM EDT...

AT 239 PM EDT/139 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING A CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM WILLIAMSBURG TO 5 MILES EAST OF FAIRFIELD GLADE...AND
MOVING EAST AT 20 MPH.

SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...WARTBURG...
JACKSBORO...SLICK ROCK...NORMA...ELK VALLEY...JELLICO...SMOKEY
JUNCTION...ROYAL BLUE...PETROS...ROSEDALE...CARYVILLE AND WHITE OAK.

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LCM
Special weather statement, May 22, 3:07 PM EDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
307 PM EDT SUN MAY 22 2011

TNZ081-098-222000-
MARION TN-SEQUATCHIE TN-
207 PM CDT SUN MAY 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR MARION AND SEQUATCHIE COUNTIES
UNTIL 300 PM CDT...

AT 202 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF SEWANEE...OR 13 MILES
NORTHWEST OF BRIDGEPORT...MOVING EAST AT 30 MPH.

SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...JASPER...SOUTH
PITTSBURG...WHITWELL...MARTIN SPRINGS...GRIFFITH CREEK...POWELLS
CROSSROADS AND CARTWRIGHT.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LCM
Local storm report, May 22, 4:34 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
434 PM EDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     DAYTON                  35.49N 85.01W
05/22/2011                   RHEA               TN   LAW ENFORCEMENT

            MULTIPLE TREES DOWN IN DAYTON...REPORTED BY DISPATCH

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 3:50 PM EDTSevere Thunderstorm WarningMRXMeigs, Rhea, Roane55 min
May 22, 4:06 PM EDTSevere Thunderstorm WarningMRXAnderson, Morgan, Scott24 min
May 22, 4:14 PM EDTSevere Thunderstorm WarningMRXMeigs, Rhea31 min
May 22, 4:28 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Morgan, Scott62 min
May 22, 4:42 PM EDTAreal Flood AdvisoryMRXMorgan, Scott2 hr
May 22, 4:45 PM EDTSevere Thunderstorm WarningMRXBradley, Loudon, McMinn, Meigs, Monroe, Roane60 min
May 22, 5:07 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox, Union53 min
May 22, 5:23 PM EDTSevere Thunderstorm WarningMRXGreene52 min
May 22, 5:36 PM EDTSevere Thunderstorm WarningMRXSevier54 min
May 22, 5:47 PM EDTSevere Thunderstorm WarningMRXGrainger, Hamblen, Jefferson58 min
May 22, 6:00 PM EDTSevere Thunderstorm WarningMRXBlount25 min
May 22, 6:02 PM EDTSevere Thunderstorm WarningMRXCocke58 min
May 22, 6:44 PM EDTSevere Thunderstorm WarningMRXGreene, Hawkins61 min
May 22, 7:07 PM EDTSevere Thunderstorm WarningMRXHawkins, Sullivan, Washington53 min
May 22, 7:45 PM EDTAreal Flood AdvisoryMRXGreene, Hawkins, Sullivan, Washington2 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.